Iowa, 2023

Hail in Iowa, July 13, 2023

July 13, 2023 · NWS DVN · 1 event in 1 county or zone

Isolated showers and storms were seen throughout the area, with a few reports of small hail and gusty winds. One report of severe hail was received in Van Horne, Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Isolated showers and storms were seen throughout the area, with a few reports of small hail and gusty winds. One report of severe hail was received in Van Horne, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
200 PM CDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday)
Issued at 153 PM CDT Thu Jul 13 2023

[Key Messages]

1) Scattered showers and storms are expected through Friday

[Discussion]

Main short term concern is a renewed chance of showers and
thunderstorms this evening, which should persist into Friday.

Latest surface analysis depicted weak high pressure across the
central Plains, with a frontal boundary extending from southwest
Missouri into southern Indiana. All was quiet as a result across our
neck of the woods as of 130 PM, with only diurnal CU and a cirrus
canopy from storms in Nebraska noted on latest satellite imagery.
Off to the north and west, additional storms were firing in
northeast Iowa as a result of weak shortwaves embedded in
northwesterly flow aloft. These shortwaves were tired to a robust
upper level low across northern Manitoba and Saskatchewan.

Over the next 12 hours guidance progs this upper level low to slowly
sag south nearer to US/Canada border, which will then send a renewed
round of shortwaves across the Plains and Midwest. The first
shortwave, which is currently producing storms in northeast and
northern Iowa, will arrive across the region later this afternoon
and evening. Favorable low-level lapse rates, marginal vertical
shear and moisture in the low levels from rains yesterday will
help fuel potential for scattered showers and storms mainly along
and north of Interstate 80. As we head through the evening, storms
should wane in coverage as we lose heating with the sun. Can't
rule out some potential of small hail and wind gusts to around
40-50 MPH with storms as they pass. SPC keeps the Level 1
(marginal) risk north of the area where lapse rates aloft are
steeper and there is deeper vertical shear. Overnight, additional
showers and storms will be possible in the same area as a weak
LLJ strengthens just to the southwest of the area.

On Friday, additional showers and storms will be possible through
the day as weak shortwaves continue to move into the area. May
have to keep a closer eye on potential for strong storms during
the afternoon and evening, as guidance advertises higher
instability values near 3000 J/kg with surface temperatures
progged to climb into the upper 80s to near 90. In addition,
favorable shear for storm organization will be present with 0-6km
shear values around 30-40 kts. Storms could produce small hail,
brief wind gusts and heavy rain.

.LONG TERM...(Friday night through Thursday)
Issued at 153 PM CDT Thu Jul 13 2023

[Key Messages]

1) The weather pattern will remain active with daily chances of of
showers and storms each day.

2) Temperatures will be near to slightly above normal on Saturday
with near to slightly below normal temperatures possible Sunday
through Tuesday.

[Discussion]

Saturday looks to be the quiet day of the long term period as an
area of weak high pressure builds into the area from the south.
Beyond this, an active pattern is forecast through late next week as
we remain locked in northwest flow with shortwaves continuing to
rotate around the aforementioned upper level low to the north.

There will be a slight shift in the overall weather pattern for the
late weekend as ridging across the southern US builds northward
across the Rocky Mountains as a closed low near the Hudson Bay moves
southward Saturday into Sunday. This will transition the flow aloft
more to the northwest, with the storm track from Northern Plains
into the Upper Midwest and continued daily chances of showers and
storms.

A cold front moving across the area Sunday into Sunday night
will lower high temperatures and dewpoints across the area heading
into the start of the work week.

Late in the period, a closed low moving into southern Canada will
result in a return of zonal flow aloft across the area and warmer
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Jul 13 2023

Broken low-level diurnal CU deck may produce brief periods of
MVFR conditions for the next few hours before ceilings increase
with surface heating. Later this evening, will have to keep an eye
on potential for a scattered thunderstorm near KCID/KDBQ as a
weak shortwave moves into the area from the northwest. I added a
PROB30 group in this TAF to address this concern. Additional
showers and storms are possible Friday, but model disagreements
on timing and placement precludes mention in current TAF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Speck
LONG TERM...Speck/Cousins
AVIATION...Speck
Hazardous weather outlook, Jul 13, 2:41 AM CST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
341 AM CDT Thu Jul 13 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
341 AM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms will be possible late
this afternoon and evening, then again late tonight after midnight
mainly north oh the Interstate 80 corridor. Small hail, wind gusts
to 40 mph, and lightning will be the main threats from the
stronger storm cells.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Showers and thunderstorms are possible Friday into Friday night.
Heavy rain will be again be possible with any of these storms.
The potential for widespread severe storms appears low at this
time.

The weather will remain active Saturday through Tuesday as
multiple disturbances move across the area and bring chances for
showers and storms. It is too early to determine the severe
thunderstorm potential with these storm systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

12/Cousins

In the hours before

Special weather statement, Jul 13, 3:43 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
443 PM CDT Thu Jul 13 2023

IAZ042-054-ILZ001-132230-
Jo Daviess IL-Jackson IA-Dubuque IA-
443 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Jo
Daviess, north central Jackson and central Dubuque Counties through
530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dubuque, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  East Dubuque around 450 PM CDT.
  Menominee around 500 PM CDT.

Other locations in the path of this storm include Galena, St. Donatus
and La Motte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4263 9070 4259 9069 4254 9064 4251 9064
      4251 9030 4248 9023 4224 9067 4254 9091
      4264 9073
TIME...MOT...LOC 2143Z 318DEG 22KT 4252 9072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Uttech
Special weather statement, Jul 13, 3:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
446 PM CDT Thu Jul 13 2023

IAZ040-132230-
Buchanan IA-
446 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of Buchanan County
through 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jesup, or 9 miles northwest of Independence, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hazleton around 500 PM CDT.
  Independence around 505 PM CDT.

Other locations in the path of this storm include Rowley, Winthrop
and Quasqueton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9179 4258 9161 4250 9161 4230 9176
      4238 9206 4242 9207 4247 9206 4247 9208
      4264 9208
TIME...MOT...LOC 2146Z 290DEG 26KT 4255 9204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Jul 13, 4:20 PM CST, 1 hour before
Special Weather Statement
National Weather Service Quad Cities IA/IL
520 PM CDT Thu Jul 13 2023

IAZ040-041-051-052-132300-
Linn IA-Buchanan IA-Delaware IA-Benton IA-
520 PM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of northwestern Linn,
southern Buchanan, southwestern Delaware and northern Benton Counties
through 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winthrop to La Porte City. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Winthrop around 525 PM CDT.
  Vinton and Masonville around 535 PM CDT.

Other locations in the path of these storms include Urbana, Ryan,
Walker and Center Point.

This includes Interstate 380 between mile markers 37 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9207 4240 9206 4255 9170 4238 9132
      4209 9199 4229 9230 4230 9230
TIME...MOT...LOC 2219Z 295DEG 29KT 4253 9173 4232 9217

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Uttech
Special weather statement, Jul 13, 4:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
522 PM CDT Thu Jul 13 2023

IAZ042-054-ILZ001-002-007-132300-
Carroll IL-Jo Daviess IL-Stephenson IL-Jackson IA-Dubuque IA-
522 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of north central
Carroll, Jo Daviess, southwestern Stephenson, north central Jackson
and southeastern Dubuque Counties through 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Galena, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Schapville around 535 PM CDT.
  Hanover and Elizabeth around 540 PM CDT.

Other locations in the path of this storm include Woodbine and
Massbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4234 8979 4210 8995 4236 9055 4251 9046
      4251 9041
TIME...MOT...LOC 2221Z 306DEG 32KT 4241 9042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Jul 13, 4:57 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Thu Jul 13 2023

IAZ051-063-132345-
Iowa IA-Benton IA-
557 PM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of northern Iowa and
Benton Counties through 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Porte City to near Traer. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Garrison around 610 PM CDT.

Other locations in the path of these storms include Vinton, Keystone,
Van Horne, Luzerne, Shellsburg, Blairstown and Newhall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9230 4230 9223 4216 9183 4206 9183
      4186 9208 4194 9230
TIME...MOT...LOC 2257Z 297DEG 30KT 4229 9223 4211 9245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Uttech
Special weather statement, Jul 13, 5:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
600 PM CDT Thu Jul 13 2023

IAZ054-066-ILZ001-002-007-132345-
Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-Jackson IA-
600 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of Carroll,
southeastern Jo Daviess, southwestern Stephenson, northeastern
Clinton and southeastern Jackson Counties through 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Massbach, or 13 miles northwest of Mount Carroll, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Savanna and Sabula around 610 PM CDT.

Other locations in the path of this storm include Mount Carroll,
Lanark and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4213 8969 4196 9005 4201 9014 4203 9016
      4203 9018 4219 9044 4235 9010
TIME...MOT...LOC 2300Z 297DEG 30KT 4221 9019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
July 13, 5:20 PM CST to 5:28 PM CST
Where
Benton County, 0.86 mi SW of Van Horne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -92.090

One inch tree branches were also blown down by the thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121341.